Benzodiazepine Withdrawal And Detoxification

Withdrawing from benzodiazepines is most severe when a high dose of short-acting or intermediate-acting benzodiazepines are abruptly stopped. Benzodiazepines are some of the most commonly prescribed depressants in the U.S. today, according the the Center for Substance Abuse Research at the University of Maryland.

Detoxification is the first step of the withdrawal process. Detoxing from benzodiazepines can be very dangerous. This is especially true if the person detoxing has a pre-existing health condition. Suddenly quitting benzodiazepines can also lead to a rebound condition, where symptoms the benzodiazepines treated will be felt more intensely than before starting the drug.

Chronic abuse of benzodiazepines often leads to a physical dependence on the drug. Once a dependence is established, a person’s brain and body has become accustomed to operating with some amount of the drug on a daily basis. Without their daily dose, they will not be able to function normally.

When the level of benzodiazepines in someone’s system drops below the amount they have become accustomed to, withdrawal symptoms will occur. The severity of these symptoms will depend on how quickly the person stops or decreases the dose of the medication.

It is common for people to develop a tolerance to the milder effects of benzodiazepines, such as sedation and impairment of motor coordination. It is also been noted that there is a fair amount of cross-tolerance between benzodiazepines and other depressants such as alcohol and barbiturates.

Tolerance to specific benzodiazepines usually happens in people who have abused the drug for six months or more. In a therapeutic setting, physicians counteract tolerance development by increasing the dosage in small increments or adding another benzodiazepine to the prescription.

This is why many health professionals remain hesitant to prescribe benzodiazepines for long-term use, because of their addictive nature and intense withdrawal symptoms.

Symptoms Of Benzodiazepine Withdrawal

Withdrawal symptoms of benzodiazepines can be both physically and psychologically painful. Suddenly stopping benzodiazepines can result in potentially lethal side effects. Possible symptoms of benzodiazepine include:

  • disturbances in sleep
  • irritability
  • increased tension and anxiety
  • panic attacks
  • hand tremors
  • sweating
  • trouble concentrating
  • dry heaving and nausea
  • weight loss
  • heart palpitations
  • headache
  • painful or stiff muscles

Those who have been abusing benzodiazepines at higher than recommended doses may experience more intense withdrawal symptoms including seizures and psychotic reactions.

Other more severe benzodiazepine withdrawal symptoms may include:

  • moderate to severe depression
  • extreme anxiety
  • hypersensitivity to sound, light and touch
  • poor or failing memory

Withdrawing from normal doses of benzodiazepines can result in a number of symptomatic patterns, the most common of which is a short-lived period of “rebound” anxiety and insomnia. Symptoms of rebound anxiety and insomnia usually occur within one to four days after stopping benzodiazepines, depending on the half-life of the exact benzodiazepines being misused.

The second pattern that may occur is full blown withdrawal syndrome, which usually lasts 10 to 14 days. The specific number of people who are likely to experience full blown withdrawal syndrome is not currently known, however, those abusing higher doses of benzodiazepines are more likely to experience this withdrawal syndrome.

Benzodiazepine Withdrawal Timeline

The withdrawal timeline from benzodiazepine will vary, in some cases, it can take a week to go through benzodiazepine withdrawal, while in other cases, it may take up to three or more months.

Each person will have a different experience withdrawing from benzodiazepines depending on the amount of time they’ve abused benzodiazepines, whether they are using short or long acting benzodiazepines, what dosage amount they have been abusing and other personal and environmental factors.

In general, withdrawing from benzodiazepines will resemble the following:

First six to eight hours after the last dose, the first signs of withdrawal occur for those abusing short-acting benzodiazepines. These typically include excessive amounts of anxiety and trouble sleeping.

One to four days after the last dose, rebound anxiety and insomnia worsen over the first few days of detoxing from benzodiazepines. Other symptoms that may occur include increased heart and breathing rates, sweating and nausea. Those who have abused long-acting benzos will start feeling the first signs of withdrawal about this time.

About 10 to 14 days after the last dose, people who had abused short-acting benzos will begin to feel their withdrawal symptoms lessen in severity and possibly fade away entirely. Those who had abused long-acting benzodiazepines will feel their withdrawal symptoms peak at this time.

Two weeks or more after stopping use, individuals who are heavily dependent on benzodiazepines may experience post-acute withdrawal symptoms (PAWS). These symptoms consist of random periods of intense withdrawal symptoms including panic attacks and drug cravings.

PAWS can occurs months and sometimes years after stopping benzodiazepine abuse. Slowly tapering down the dose of benzodiazepines can help prevent PAWS, in the long run.

Benzodiazepines half-lives, or the time it takes to eliminate them from the body, will vary by brand. Short-acting benzodiazepine withdrawal occurs more quickly compared to long-acting benzodiazepine withdrawal because it takes less time for them to leave someone’s system.

Short-acting benzodiazepines also produce more intense withdrawal symptoms when they are suddenly stopped. Possible short-acting benzos include Xanax, Ativan and Halcion. Some long-acting benzos may include Valium, Klonopin and Librium.

Risks Of Benzodiazepine Withdrawal

According to a 2012 report, 20.4 million Americans (12 and older) had misused benzodiazepines in the past year. Those who abuse benzodiazepines are 50 percent more likely to develop dementia later on in life.

Polydrug use is another common risk of abusing benzodiazepines. The report also noted that 95 percent of all U.S. hospital admissions for benzodiazepines also reported abusing additional substances.

Using multiple substances with benzodiazepines increases the likelihood of lethal overdose. In 2010, there were 6,507 overdoses that involved benzodiazepines and other substances, in the U.S. which resulted in death.

Some symptoms of benzodiazepine overdose include:

  • prolonged or continued confusion
  • slurred speech
  • convulsions and seizures
  • shakiness or staggering
  • slowed heartbeat
  • difficulty breathing
  • severe weakness
  • severe drowsiness or coma

Detoxing From Benzodiazepines

Detoxification is the first step in treating addiction to benzodiazepines. Detoxing refers to the acute stage of withdrawal which happens directly after ceasing drug use. It is possible for detox to cause dangerous side effects if not done correctly.

Stopping benzodiazepine suddenly, or “cold turkey,” can even cause death in some cases. It is best to detox from benzodiazepines in a medically-supervised setting so that a health professional can monitor for potentially fatal symptoms, including seizures or suicidal behaviors.

If someone is used to taking large doses of benzodiazepines, slowly tapering down their dose is the safest way to detox from the drug. It is also possible for a less potent benzodiazepine to be prescribed at this time in order to lessen unwanted withdrawal symptoms.

The strategy used to detox will depend on the severity of the addiction and the type of benzo being abused. Other medications may be used to help relieve withdrawal symptoms during the detox period. These medications can include Flumazenil and Buspirone.

Flumazenil is usually used during benzodiazepine overdose, but has also shown some success in helping reduce withdrawal symptoms of long-acting benzodiazepines. Buspirone is usually prescribed to people suffering from generalized anxiety disorders. This drug is useful because it doesn’t cause physical dependence but does relieve the emotional effects of benzo withdrawal.

On its own, detox is usually not enough to break addiction to benzodiazepines. Many people find inpatient treatment programs can help with successfully quitting benzodiazepines.

Treatment For Benzodiazepine Withdrawal And Addiction

In addition to detoxing and secondary medications, behavioral therapies and counseling play an important role in treating benzodiazepine withdrawal and addiction. Many people who have suffered from benzodiazepine addiction continue therapy or support groups after completing formal treatment in order to prevent relapse.

To learn more about benzo detox, withdrawal or addiction, contact a specialist today.


Call: 888-694-3198